Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Amarillo, TX

May 10, 2005Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 10, 2005, 8:40 PM CDT for Randall County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 8:40 PM CDT (01:40 UTC)
Expired
May 10, 2005, 9:45 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 41 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2943 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 110139
SVRAMA
TXC381-110245-
/O.NEW.KAMA.SV.W.0032.050511T0140Z-050511T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CANYON

* UNTIL 945 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF UMBARGER...OR ABOUT 17 MILES SOUTHWEST OF CANYON...
  AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  TANGLEWOOD.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3478 10215 3477 10167 3516 10170 3516 10214

$$
1 follow-up statement
000 
WWUS54 KAMA 110207 RRA
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT TUE MAY 10 2005

TXC381-110245-
/O.CON.KAMA.SV.W.0032.000000T0000Z-050511T0245Z/
RANDALL TX-
902 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
RANDALL COUNTY...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR CANYON...MOVING NORTHEAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
UMBARGER...TIMBERCREEK CANYON AND LAKE TANGLEWOOD.

AT 850 PM CDT...THE CANYON FIRE DEPARTMENT REPORTED PENNY SIZE HAIL.

AT 857 PM CDT...THE GENERAL PUBLIC REPORTED NICKEL SIZE HAIL.

AT 858 PM CDT...THE CANYON POLICE DEPARTMENT REPORTED DIME SIZE HAIL.

AT 900 PM CDT...A TRAINED SPOTTER REPORTED PENNY SIZE HAIL AND 50 
MPH WINDS 9 MILES SOUTH OF AMARILLO AT ROCKWELL ROAD AND INTERSTATE 
27.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3478 10215 3477 10167 3516 10170 3516 10214

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:38 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 10, 3:38 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT TUE MAY 10 2005

.DISCUSSION...
CU/TCU STARTING TO GO ALONG ILL-DEFINED DRYLINE FROM JUST
SOUTHEAST OF CLARENDON TO SOUTH OF CANADIAN. PLENTY OF
INSTABILITY WILL BE FOUND EAST OF THE DRYLINE AND MID LEVEL
WINDS WILL ONLY INCREASE THROUGH THE EVENING...SO BELIEVE THE
STORMS WILL FIRE AND QUICKLY GO STRONG OR SEVERE. SEE LATEST
SWOMCD AND SWODY1 FOR DETAILS.

UPPER LOW OVER THE GREAT BASIN WILL ONLY SLOWLY MOVE NORTHEAST
UNDER A BLOCKING HIGH BUILDING THROUGH WESTERN CANADA. THE
PANHANDLES WILL REMAIN IN A SOUTHWEST FLOW ALOFT WITH SEVERAL
SHORT WAVE TROUGHS MOVING THROUGH THE FLOW ALL THE WAY THROUGH
THE END OF THE WEEK. A DRYLINE WILL MOVE BACK AND FORTH ACROSS
THE PANHANDLES THROUGH THURSDAY BEFORE A COLD FRONT MOVES INTO
THE NORTHWEST ZONES. INSTABILITY...LIFT AND MOISTURE ALL LOOK
ADEQUATE FOR THUNDERSTORMS EACH AFTERNOON AND NIGHT THROUGH THE
END OF THE WEEK.  BASICALLY FOLLOWED THE LATEST GFS MODEL ON
THE MOVEMENT OF THE FRONT.

DID NOT CHANGE ANYTHING ON THE FORECAST BEYOND SATURDAY AS IT
HANDLES THE WARMING AND DRYING TREND NICELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                57  87  54  81 /  20  20  20  40
BEAVER OK                  61  88  57  76 /  30  40  40  50
BOISE CITY OK              49  81  44  71 /  10   0   0  30
BORGER TX                  60  92  56  80 /  20  30  30  40
BOYS RANCH TX              56  90  52  77 /  10   0   0  30
CANYON TX                  57  89  54  82 /  20  10  10  40
CLARENDON TX               61  87  59  83 /  30  30  30  40
DALHART TX                 50  86  49  75 /  10   0   0  30
GUYMON OK                  58  91  55  73 /  20  20  20  30
HEREFORD TX                55  88  53  82 /  10   0   0  30
LIPSCOMB TX                63  85  59  77 /  30  40  40  50
PAMPA TX                   60  86  57  80 /  30  30  30  40
SHAMROCK TX                63  87  61  83 /  30  40  40  50
WELLINGTON TX              65  87  62  84 /  30  40  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

17/15
Hazardous weather outlook, May 10, 1:00 PM CDT, 7 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 10 2005

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
ONE-THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES...OR GENERALLY EAST
OF A BEAVER OKLAHOMA TO CLAUDE LINE.  THE DRYLINE WILL SHARPEN NEAR
THIS LINE THIS AFTERNOON AS DRY AIR MIXES WEST OF THE DRYLINE AND
GULF MOISTURE MOVES INTO THE EASTERN PANHANDLES. DAYTIME MIXING WILL
HELP TO DESTABILIZE THE ATMOSPHERE EAST OF THE DRYLINE...WHICH WILL
HELP TO INITIATE THUNDERSTORMS LATER THIS AFTERNOON. WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE.

CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY GIVEN THE MOIST
AND UNSTABLE CONDITIONS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON WEDNESDAY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE REGION. ON THURSDAY...A COLD FRONT IS EXPECTED TO PUSH
INTO THE REGION BUT THE TIMING OF THE FRONT AND HOW FAR SOUTH IT
WILL PROGRESS IS STILL UNCERTAIN.  AS A RESULT...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND TONIGHT.  ACTIVATION IS ALSO POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.

JORDAN

In the hours before

Local storm report, May 10, 7:18 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             6 SE BORGER             35.60N 101.32W
05/10/2005  1.75 INCH        CARSON             TX   MEDIA

            STEVE KIRSCH RECEIVED A CALL FROM 6SE BORGER QUARTER TO
            GOLF BALL SIZE HAIL.

&&

GW
Local storm report, May 10, 8:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             8 SSW BOOKER            36.35N 100.60W
05/10/2005  1.75 INCH        OCHILTREE          TX   TRAINED SPOTTER

            TRAINED SPOTTER ON HWY 23 SSW OF BOOKER REPORTER GOLF
            BALL HAIL...POSSIBLY LARGER BUT WAS UNABLE TO MEASURE
            ACTUAL SIZE.

&&

JJB
Local storm report, May 10, 8:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             20 SE PERRYTON          36.19N 100.55W
05/10/2005  1.00 INCH        OCHILTREE          TX   PUBLIC

            REPORT RECEIVED FROM WOLF CREEK PARK OFFICIAL

&&

SD
Local storm report, May 10, 8:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     HEREFORD                34.82N 102.40W
05/10/2005  62 MPH           DEAF SMITH         TX   MEDIA

            HEREFORD FIRE DEPT REPORTS 62 MILES AN HOUR WINDS

&&

GW
Local storm report, May 10, 8:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             BOOKER                  36.46N 100.54W
05/10/2005  0.75 INCH        LIPSCOMB           TX   PUBLIC

&&

SD
Special weather statement, May 10, 8:36 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT TUE MAY 10 2005

TXZ016-110230-
DEAF SMITH TX-
836 PM CDT TUE MAY 10 2005

...STRONG OUTFLOW BOUNDARY MOVING THROUGH DEAF SMITH COUNTY...

A STRONG OUTFLOW BOUNDARY WAS LOCATED 6 MILES NORTHEAST OF HEREFORD
AT 836 PM CDT...MOVING NORTH AT 55 MPH. THE OUTFLOW HAS PRODUCED
WIND GUSTS IN EXCESS OF 60 MPH.

STAY INDOORS WHILE THE GUSTY WINDS MOVE THROUGH THE COUNTY.

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:02 PM CDTTornado WarningAMACarson, Hutchinson28 min
May 10, 7:18 PM CDTTornado WarningAMAArmstrong42 min
May 10, 7:36 PM CDTSevere Thunderstorm WarningAMADonley, Gray54 min
May 10, 8:07 PM CDTSevere Thunderstorm WarningAMAOchiltree38 min
May 10, 8:25 PM CDTSevere Thunderstorm WarningAMALipscomb65 min
May 10, 9:14 PM CDTSevere Thunderstorm WarningAMACarson, Potter54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.